DG is a 78 yo Caucasian female transferred to a new nursing home and admitted by a PA on March 26. Her primary issues are moderate dementia with a recent BIMS of 5 and a PHQ9 observed of 7, primarily because her appetite is down a bit, she doesn’t participate in activities and stays in her room. There has been a 5 pound weight loss over 180 days from 108 to 103. Medications include Aspirin 81 mg qd, Fosamax 70 mg q week, Omeprazole 20 mg qam, Aricept 10 mg qd, Effexor 75 mg qd, Synthroid 75 mcg qd, Dilantin EX 200 mg q am plus 230 mg q pm, Keppra 250 mg bid, OsCal 500 + 200 tid, Ropinirole 0.25 mg qhs and some prns. A TSH and Dilantin level are ordered. On April 10, a second PA writes an order to change Effexor dose to the XR formulation at 75 mg po qd during the monthly visit. She is seen by the PCP on April 23 during routine rounds and an order for Remeron 15 mg po qhs for depression is written. The note from April 10 had not yet been placed on the chart, though it was faxed to the facility on April 21. On May 16, DG springs from bed, falls, sustains a right hip fracture and is sent to the ER. She undergoes surgery and unfortunately dies 3 days later.

Dr. Gregory Gahm

There are lots of potential discussion points with this case, though 3 or 4 that really stand out.  Most important would be to see if there is anything we could potentially have done to reduce the risk of the fall.

Antidepressants: the use and rapid increase in dosing addition of a second agent seemed disorganized and reflexive rather than well thought out.  If one thought she needed it during the initial exam, the change to the XR formulation should have taken place then since regular Effexor is not a qd drug.  Waiting for a response for only 13 days is not enough time to see if it was having any positive effect, so adding the Remeron did not make sense.  Starting it at too high a dose compounded the problem.  Thinking it would stimulate appetite is based on longstanding rumors and innuendo, not fact (Fox, Carol B, et. al., Megestrol Acetate and Mirtazapine for the Treatment of Unplanned Weight Loss in the Elderly. PHARMACOTHERAPY Volume 29, Number 4, 2009; 383 – 397; PDF available upon request).  The combination of two antidepressants increased her risk for Serotonin Syndrome, especially in a patient taking Ropinirole.  Was her fall a result of unrecognized Serotonin Syndrome? (see 2013 MESA Guidelines).

Antidepressants: do they work in moderate to severe dementia?  Probably not, although they do increase the risk for falls, hip fractures, GI bleeding, hyponatremia, seizures, HTN, serotonin syndrome, suicide, HTN, interstitial lung disease, pancreatitis, hepatotoxicity, nausea, headache, somnolence or insomnia, dizziness, constipation, anorexia, anxiety, vomiting, increased LDL, weight loss…  But do they work?  Read just this article from Lancet [Banerjee, Sube, et al. Sertraline or mirtazapine for depression in dementia (HTA-SADD): a randomised, multicentre, double-blind, placebo-controlled trial. Lancet. July 18, 2011 DOI:10.1016/S0140-6736(11)60830-1; pp 1-9].  The authors of the study concludedBecause of the absence of benefit compared with placebo and increased risk of adverse events, the present practice of use of these antidepressants, with usual care, for first-line treatment of depression in Alzheimer’s disease should be reconsidered.

Ropinirole: caution is recommended in elderly patients and when antidepressants are used.  Potential serious adverse reactions include bradycardia, syncope, and hallucinations, so it certainly could have increased her fall risk.  Common reactions include nausea, dizziness, orthostasis, dyspepsia and anorexia, so it is possible this was contributing to her weight loss and gastritis that could have tipped the scale toward continuing Omeprazole and adding Remeron. One wonders how significant her RLS was since there was no mention of it in the H&P or either routine visit note and she is taking no pain medications.

Seizures: When was the last time the patient had a seizure?  Were there proximal risks (e.g., a stroke, TBI or other CNS event) that may have been the triggering event that no longer exist?  When was the last Dilantin level and what was her Albumin when it was drawn (to do the correction)?  430 mg of Dilantin a day in a 105 pound, 78 year-old female is a LOT!  If I am the on call provider verifying orders and no one yells “she just got out of the hospital last week after having a seizure”, I put the Dilantin on hold until I have a level.  I order the level to be drawn 12 hours after the previous dose (if dosing is bid) or within 2-4 hours of the next evening’s dose if it is appropriately being given once daily only.  Get an albumin at the same time.  If it is going to take a couple days to get the level back, change the dose to 300 mg daily to be on the safe side.  If we are potentially overdosing her on Dilantin, we are only giving her enough Keppra to make the pharmaceutical company richer while adding unnecessary risk of adverse events to her.  The most common serious side effects of Keppra are depression (hmmm… where have we seen that mentioned in this patient?), hostility and psychosis, while the most common reactions are somnolence, falls, vomiting and anorexia.  Again, if no one tells me she just had a seizure and at this low dose that doesn’t really work to prevent seizures, I just stop this drug.

Other questions that could be addressed at another time include:

  • Why is she still on a proton pump inhibitor?  It also increases fracture risk.
  • Is Aricept still providing anything useful clinically or just increasing her risk for falls, weight loss, seizures, muscle cramps, anorexia and depression?  Clinically, she has all 6 of these which just happen to be among the most frequent serious and common adverse reactions for Aricept.

Does she still need Fosamax?  Has she been on it >5 years?  If so, it can be discontinued as there is no increased protection from fractures in continuing it (at least through year 10).


Steven Atkinson, P.A.

I really think there are a lot of things we can take from this case study. First of all, lets not forget, EVENTUALLY, there is a 100% incidence of weight loss in the elderly, especially for those with dementia.

However, given what we are taught in Geriatrics – that weight loss is cancer related – I decided to evaluate the likelihood of cancer being the cause of weight loss in nursing home versus medications. In fact, medications have a 100% increased likelihood of causing weight loss than cancer.1  And, in this particular case I count 3 medications that could be contributing to her wt loss and at least one medication that was started because of wt loss. There could also be discussion here about WHEN wt loss truly invites medication initiation since her wt loss is only approximately 5% in 6 months.

Lets look at the medications then:

  1. Aricept – infamous for causing wt loss and statistically on the 10mg dose it causes about 10-12% of wt loss (see package insert). However, everyone eventually loses wt on this therapy so it should always be considered to be DC’d in the face of wt loss unless there is a pretty darn good reason to remain on it.
  2. Fosamax – not sure how long she’s been on this therapy but one consideration would be to DC, start high-dose vitD (targeting a vitD level of at least 30 per AGS guidelines). Wt loss with Fosamax is low but statistical. Additionally, don’t forget about the FLEX trial 2which suggested:
  3. Bisphosphonates have a long latency period (half-life of 10.5 years for alendronate) and
  4. the risk of hip fracture in the FLEX study did not increase in patients discontinuing alendronate for up to five years after five years of treatment
  5. Effexor – though I believe that a very high percentage of demented patients will get depressed, and do believe an anti-depressant is likely warranted for this patient, it might be good to consider DC of the Effexor (2/2 its implication in wt loss) and initiating ONLY remeron instead. I should mention, that if remeron is initiated, I speak frankly with family that wt loss is a ubiquitous theme in the elderly, and more importantly, that the remeron is essentially a bandaid for a conversation that we will be having again in the future. But, I honestly throw this in the hands of family and let them decide. For me, the point is avoiding two anti-depressants unless you need the effects of both. Incidentally, both are SNRI’s.

I guess the 3 anti-sz meds are concerning. I’m presuming, based on the dose, the requip is for RLS rather than sz but both Dilantin and keppra are being utilized for likely sz d/o. Might be good to see if neuro would consider DCing one of the anti-sz. Incidentally, all of the ChI’s have a reported incidence of sz (<1%). What about Depakote instead Greg. LOL. It has about a 9% wt gain asst with it and is for sz d/o.

  1. Ryan C, Bryant E, Eleazer P, Rhodes A, Guest K. Unintentional weight loss in long-term care: predictor of mortality in the elderly. South Med J. 1995;88:721–4.
  2. Black DM, Schwartz AV, Ensrud KE, et al. Effects of continuing or stopping alendronate after 5 years of treatment: the Fracture Intervention Trial Long-term Extension (FLEX): a randomized trial. JAMA. 2006; 296:2927–38.
Spring or Fall?